Recovery Begins Here
Call 24/7 954-866-9459

We’re open everyday 24/7
Get help now
Free & confidential

954-866-9459

Oxycodone Overdose: Quick Identification and Treatment

The distinction between drug poisoning and a drug overdose is a very fine line. According to the book Concepts of Chemical Dependency and an article published in the journal Public Health Reports, the use of the term “poisoning” is most often reserved for the ingestion of toxic substances, whereas a drug overdose occurs when an individual takes too much of a particular type of drug or medication and suffers ill effects. Overdoses actually represent specific types of drug poisoning events, whereas not all types of drug poisoning are overdoses.

Many substances that are usually considered to be safe can produce an overdose if an individual takes enough of the substance. According to the definition of a drug overdose:

  • There is a safe quantity of the drug that can be taken.
  • The term “safe quantity” refers to the notion that there is an amount of the substance that can be taken that does not result in immediate toxic and/or life-threatening results.
  • Overdoses are typically the result of taking an amount of a substance that results in their metabolism not being able to detoxify from the system quickly enough, and the result leads to potentially dangerous effects.
  • Although many individuals who overdose on drugs often have a substance use disorder, it is not necessary to have a substance use disorder to have an overdose.

Oxycodone (often sold under the brand name OxyContin and others) is a controlled substance that has significant medical uses, particularly for the control of severe pain. Most individuals can tolerate medicinal amounts of oxycodone and would not suffer toxic effects when using the substance under the supervision of a physician and according to its prescribed instructions.

Ready to get help?

Give us a call.

Causes of Overdoses

Several potential causes can lead to an overdose on an opiate drug such as oxycodone.

  • Children, who are more sensitive to opiate drugs like OxyContin, may unintentionally or accidentally swallow the drug and suffer overdose effects from a minimal amount of the drug because of their metabolism and smaller body size.
  • Senior individuals have been known to accidentally take too much of a drug because they forgot how much of the drug they have previously used, or they do not believe the drug is working quickly enough for them, and they take more of the drug than prescribed.
  • Individuals who abuse drugs are at risk to overdose on oxycodone for several reasons, including potentially taking too much of the drug, combining it with other drugs that increase the risk of overdose, or intentionally overdosing on the drug to harm themselves.
woman-calling-emergency-services-for-friend-who-overdosed-lying-on-floor

Many other factors can contribute to the possibility that a person will overdose on an opiate drug like oxycodone. For instance, individuals who are heavier and younger, and those who have eaten large meals, may have a decreased risk of overdosing on a drug compared to individuals who are lighter in weight, older, or take the drug on an empty stomach. Due to their generally larger body size, males are less likely to overdose on the same amount of oxycodone than females.

An individual’s tolerance level for the drug can also affect their potential for overdose. Tolerance refers to the change in the effects of using a drug that occurs over multiple uses.

Very often, individuals who abuse opiate drugs like oxycodone will quickly find they need higher amounts of the medication to achieve the same effects they once experienced at lower doses. This phenomenon is referred to as tolerance.

Tolerance to oxycodone and other opiate drugs develops rapidly, particularly in individuals who use the drug on a regular basis. These people may be able to tolerate extremely high amounts of oxycodone that would be fatal to healthy individuals.

However, a person’s tolerance for oxycodone can also decrease over time if the person remains abstinent from the drug. Individuals who have been in recovery from an opiate use disorder for even a short period may experience a significant decrease in their tolerance for the drug.

If these individuals relapse and use the high amounts of the drug they used when they were active in their addictive behavior, they actually increase their risk of overdosing on oxycodone. Thus, one of the times when an individual is very prone to experience an overdose is when they relapse after being in active recovery.

The National Institute on Drug Abuse reports that:

  • The majority of overdoses that occur in the United States are due to overdoses of prescription medications.
  • The most common form of prescription medication that leads to fatality is a narcotic pain reliever like oxycodone.
  • Although the prescription rates for narcotic pain relievers like OxyContin have decreased, overdose rates have not significantly decreased

Overdose on Oxycodone

The amount of oxycodone that can produce overdose effects will vary depending on the person.  People with significant tolerance to the drug will obviously require more of the drug to produce overdose effects, whereas anyone mixing oxycodone with another drug may overdose on a lower amount of the drug.

In a study published in the July 2014 edition of the journal Pain Medicine that looked at population data, it was determined that overdoses occurred at all strengths of oxycodone, whether or not the drug was an immediate-release or extended-release form.

“Immediate-release formulations have higher numbers of overdose fatalities, and high-dose formulations were associated with more overdoses. The lethal dose of oxycodone is typically listed at about 80 mg (milligrams), but again, this will vary depending on the person’s tolerance, gender, weight, and other drugs used in conjunction with oxycodone.”

According to the book Poisoning and Drug Overdose, the general effects of an oxycodone overdose include:

  • Changes in vital signs, such as a decrease in breathing rate, heart rate, and blood pressure
  • Extreme drowsiness, lethargy, or confusion
  • Cool (clammy) skin with significant perspiration
  • Gastrointestinal effects that can include nausea, vomiting, or diarrhea

An overdose that happens as a result of taking too much oxycodone or any other narcotic drug often produces the trio of symptoms that are referred to as the opioid overdose triad. When there is no other information regarding the type of drug an individual has used, and the person demonstrates these three symptoms, it will often be assumed that they have overdosed on a narcotic medication like oxycodone. The trio consists of:

  • Pinpoint or constricted pupils of the eyes
  • Unconsciousness or extreme lethargy
  • Significantly decreased breathing rate

Other signs that may signal an overdose on an opioid drug like oxycodone include:

  • Significantly reduced pulse rate
  • Slurred speech
  • Appearing limp (lack of muscle tone)
  • Appearing pale and perspiring profusely
  • Changes in pallor or color. Individuals who have darker complexions may appear gray, whereas individuals with fairer complexions may look bluish
  • Changes in complexion in the lips or fingertips
  • Inability to talk
  • Scratching continuously or complaining of itching all over the body
  • Appearing to choke or producing gurgling noises

The primary cause of fatalities due to an overdose on a narcotic medication like oxycodone is respiratory depression, which can lead to significant brain damage and death. One of the primary concerns when addressing an individual who overdosed on a drug like oxycodone is to ensure the person can breathe.

What Actions to Take in a Suspected Case of Oxycodone Overdose

When someone is suspected of overdosing on an opiate drug like oxycodone, they require prompt medical attention. Call 911 immediately.

While waiting for medical professionals to arrive, take several steps to ensure the individual remains safe. The medication naloxone (brand name: Narcan) can be used to reverse the effects of an overdose on an opioid medication. If an individual has this drug with them and is trained in its use, they can administer it.

  • Check the person’s level of responsiveness. If possible, get them to tell you what drug they have taken.
  • Do not administer any other medications, fluids, or stimulant medications unless trained to do so.
  • Try to ensure the person’s mouth is free of obstructions so that they can breathe.
  • Keep the person calm and quiet.
  • Place the person in a safe position, such as the standard recovery position, and wait for help to arrive.
  • If the person is not breathing, rub your knuckles very hard over their breast bone.
  • If trained in CPR and the person is not breathing, administer CPR.
  • Remain calm.
  • Follow any instructions given by the 911 operator.

Contact Info

954-866-9459
contact@delphihealthgroup.com
1901 West Cypress Creek Rd Suite 600
Fort Lauderdale, FL 33309

We've Helped Thousands Overcome Addiction

Call Now 954-866-9459

COVID-19 Advisory: We are accepting patients and offering telehealth options. Click here for more information.